Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated liver/should I switch meds?
Dec 23, 2009

I have been on Atripla for since June 2009. Non detectable 1 month later and still non detectable. My liver enzymes seem to be really high. I do not have any Hep infections. I have not had any pre-existing liver conditions. I do not take any other meds or drink alchohol (other than 3 glasses of wine per month). I do take a multi-vitamin. I have never done drugs.

Here are my labs that are out of wack starting 10/20/2008. alk phos 103, ggt 35, ast 37, alt 37. cd4 147 cd4% 25.2 cd4/cd8 .68 to 1. 4/6/2009 alk phos 129, ggt 133, ast 56, alt 85, cd4 147, cd4% 26.9, cd4/cd8 1.26 to 1. 8/7/2009 alk phos 173, ggt 317, ast 122, alt 182, cd4 162, cd4 % 26.4, cd4/cd8 1.35 to 1. 11/29/2009 alk phos 157, ggt 355, ast 133, alt 246, cd4 153, cd4% 32.7, cd4/cd8 1.77 to 1.

My cd4% and cd4/cd8 both seem to be in the normal range. Any ideas on low cd4 count? Also, I suspect, from reading the forums that maybe the efavirenz may be the culprit. I am thinking about switching from Atripla to truvada and maybe issentress.

Do you have any advice on the elevated liver enzymes (is it the efavirenz?) Do you have any recommendations on alternative hiv meds? Do you know why my cd4 is so low while my cd4% is normal and cd4/cd8 ration is normal?

Response from Dr. McGowan

Thanks for your question. It seems that some of the increase in liver abnormalities was starting before you were on meds..based on the 4/6/09 readings. Certainly things may have been worsened by effects of efavirenz on the liver, or the inflammation may be due to an immune reconstitution effect on the liver. One thing to be sure is to ask that your doctor has checked not just for antibodies against hepatitis B and C, but has also looked for the virus directly (hepatitis B DNA and a hepatitis C PCR). Sometimes people with HIV can have hepatitis virus and not make antibodies. Other possibilities are auto-immune hepatitis especially since the GGT is high (this is also common in alcohol use). You should have a scan to see if you have "fatty liver" which can cause some of these findings.

Changing meds is also an option especially since the levels of your liver tests have gone up over 5 times from their pre-treatment levels. Switches would have to be based on adherence tests of your virus. Isentress with truvada should be fine since you have been undetectable on Atripla and Isentress is metabolized differently than efavirenz. But you should also be sure your doctor is working up the liver issues as well.

Best, Joe



Previous
About hiv
Next
Follow up to Dr. McGowan's Answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement